Colorado, 2023

Winter Storm in Colorado, March 21 to 22, 2023

March 21 to 22, 2023 · NWS BOU · 3 events in 3 counties and zones

An upper level disturbance produced heavy snow across parts of the northern mountains. 5 inches, with the highest report 5 miles west of Green Mountain Reservoir.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An upper level disturbance produced heavy snow across parts of the northern mountains. Storm totals ranged from 10 to 17.5 inches, with the highest report 5 miles west of Green Mountain Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 21, 5:00 AM MST, 0 minutes earlier.

Area forecast discussion, Mar 21, 5:00 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
600 AM MDT Tue Mar 21 2023

.SHORT TERM...(Today and tonight)
Issued at 450 AM MDT Tue Mar 21 2023

Water vapor imagery shows a shortwave trough to the NW of Colorado
moving to the north and east this morning with the remaining wrap
around moisture moving across the central mountains. Radar shows
light to moderate snow showers in the mountains. CDOT cameras show
snow covered roads in the mountains, so take caution if driving up
this morning. With weak lift still in place, this will keep
showers going in the mountains early this morning. As the wave
exits further east, subsidence works in by mid- morning decreasing
shower coverage and bringing breezy conditions for mainly the
mountains/foothills. Expect dry conditions on the plains today.
Partial clearing may bring highs up a degree or two from
yesterday, with highs in the 50s for the plains/urban corridor and
20s and 30s for the high country.

During the day, the next system remains off to the west over the
California coast with an accompanying rich atmospheric river. Flow
becomes more zonal this afternoon as this system slowly makes its
way east. There may be some scattered showers in the mountains late
this afternoon; however, the best upper support doesn't arrive until
later tonight. Tonight, the system approaches Colorado inducing SW
flow aloft, synoptic ascent, and tapping more into remnants of
the atmospheric river. This will increase snow showers over the
high country overnight into early Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 450 AM MDT Tue Mar 21 2023

An area of lift and instability will move across the area
Wednesday. There will probably be a focused area that passes
fairly quickly over the mountains in the morning and onto the
plains in the midday or afternoon, with drying coming into the
mountains behind it. But there is still shallow moisture and some
instability to keep showers going in the afternoon. There will be
strong west winds across areas south of Denver and Limon in the
morning, with a shift to the northwest across all of the plains as
cooler air rushes in during the afternoon. There's quite a range
of high temperatures in the guidance depending on the frontal
timing. We favor our going forecast with a midday high in the mid
50s across most of the area, but it could get near 70 in Lincoln
county if the cooling comes a bit more slowly. The wind and warmth
bring fire weather concerns...see more below.

After the Wednesday system, there are a couple of weak shortwaves
(roughly Thursday afternoon and Saturday) in an environment that
never really dries out for long and remains only slightly stable.
This will allow for occasional snow showers in the mountains and a
few brief chances of rain showers on the plains. We'll probably
have a little diurnal convection in between the batches of
moisture as well. None of this looks particularly heavy, but it's
a small step into spring. Wednesday will probably be a bit cooler,
but this depends on the timing of the cooling associated with the
weak shortwave Friday night or Saturday.

There continues to be decent agreement on a large trough moving
across the Rockies in the Sunday/Monday time frame. Details still
vary a lot, but cooler temperatures, probably just cold enough for
snow or rain changing to snow, and a period or two of lift and
upslope look likely. If the trough comes through in pieces lift
may not be very focused, but it should provide a couple days of
light to moderate snow in the mountains and at least one showery
period on the plains. PoPs are currently limited by timing
uncertainty of when that is most likely.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM MDT Tue Mar 21 2023

Winds have trended more W/NW this morning at DEN. Expect westerly
component winds this morning and into the afternoon at 08-13 kts.
BJC will continue to see a few gusts (20-25 kts) this morning.
Clouds increase throughout the day as the next system approaches
from the west with decks becoming BKN by late afternoon. Winds
become light easterly late afternoon/early evening.

&&

.FIRE WEATHER...
Issued at 450 AM MDT Tue Mar 21 2023

It will be dry today; however, winds and relative humidity will
remain below critical thresholds. May see some spotty areas of
elevated conditions over the plains in the afternoon.

Stronger west winds and lower humidity will produce conditions
near Red Flag criteria on Wednesday. The worst conditions will be
over southern Lincoln and southeast Elbert counties where a Fire
Weather Watch has been issued. Further north humidities will be
higher as cooler air moves in during the day, but dry conditions
and gusty winds can be expected in all areas in the afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MDT this morning for COZ031-
033.

Winter Weather Advisory from 6 AM to 6 PM MDT Wednesday for
COZ031-033-034.

Fire Weather Watch from Wednesday morning through Wednesday
afternoon for COZ247.

&&

SHORT TERM...Mensch
LONG TERM...Gimmestad
AVIATION...Mensch
FIRE WEATHER...Gimmestad/Mensch
Hazardous weather outlook, Mar 21, 4:59 AM MST, 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
559 AM MDT Tue Mar 21 2023

COZ030>051-221200-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
559 AM MDT Tue Mar 21 2023

...MORE MOUNTAIN SNOW AND WINDY ON WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light to moderate snow showers continue in the mountains early
this morning, decreasing in coverage and intensity mid-morning.
Slick roads will result in minor travel impacts this morning in
the mountains. After a brief lull, snow showers increase in the
mountains from SW to NE late afternoon into this evening
continuing overnight into Wednesday. Snow covered roads and patchy
blowing snow will impact travel.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected over the mountains and on the plains
south of Interstate 70 on Wednesday. Peak gusts of 40 to 55 mph
are likely in these areas. Over northeastern Colorado winds will
be lighter in the morning, but increase in the afternoon with
gusts up to 40 mph. The winds and low humidity will create
elevated fire weather conditions, especially south of a line from
Colorado Springs to Limon.

The mountains will have another batch of snow that will peak on
Wednesday morning. Additional accumulations will be 4 to 10 inches
over the higher mountains with the heaviest amounts around Rabbit
Ears and Cameron passes. Valley areas will see 1 to 3 inches of
snow.

For Thursday through Saturday, an unsettled pattern will bring
periods of mainly light snow showers to the mountains. The plains
will mostly be dry though a few light rain showers are possible. A
large weather system is expected to cross the Rockies on Sunday or
Monday, likely bringing colder temperatures with mountain snow and
a chance of rain and snow to lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Mensch/Gimmestad

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
March 21, 5:00 AM MST to March 22, 2:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included 13.7 inches, 4 miles southeast of Mount Zirkel.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 21, 5:00 AM MST to March 22, 2:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 17.5 inches, 5 miles west of Green Mountain Reservoir; 10 inches, 6 miles southwest of Silverthorne and 6 miles east of Arapahoe Peak.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 21, 5:00 AM MST to March 22, 2:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 12.5 inches, 7 miles south-southeast of Cameron Pass and 5 miles southwest of Grand Lake; 11.2 inches at Mount Audubon and 4 miles northwest of Longs Peak; 10 inches, 3 miles south of Estes Park and 5 miles south-southwest of Glendevey.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088380, 1088381, 1088382.